Hail, York
- When
- July 6, 11:06 AM EST to 11:09 AM EST
- Where
- York County, Hollis Center
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.600, -70.600
A severe thunderstorm produced .75 inch hail in Hollis.
Thunderstorms rolled across western Maine on the afternoon of July 6, producing numerous reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Thunderstorms rolled across western Maine on the afternoon of July 6, producing numerous reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 6, 9:27 AM EST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 1027 AM EDT FRI JUL 6 2007 .SYNOPSIS... A SERIES OF WEAK FRONTAL SYSTEMS WILL MOVE THROUGH NORTHERN NEW ENGLAND THROUGH THE WEEKEND...BRING PARTLY CLOUDY SKIES AND A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH SUNDAY...MAINLY DURING THE AFTERNOON AND EVENINGS. A WARM FRONT WILL LIFT TOWARDS NORTHERN MAINE...BRINGING HOT AND MUGGY WEATHER TO MUCH OF THE REGION ON SUNDAY. A COLD FRONT WILL THEN CROSS THE REGION MONDAY BRINGING SHOWERS AND THUNDERSTORMS...AND COOLER TEMPERATURES FOR MID-WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... FOG HAS LIFTED OVER ALL BUT COASTAL SECTIONS...AND WILL CONTINUE TO IMPROVE THERE. PRE FRONTAL BOUNDARY IS MOVING TOWARD THE MOUNTAINS AND IS PROVIDING A FOCUS FOR DEVELOPING CONVECTION. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL FIRE UP AND HAVE KEPT THE ENHANCED WORDING FOR GUSTY WINDS AND SMALL HAIL. STORMS WILL AGAIN PULSE AS THE PAST FEW DAYS IN THIS SAME AIRMASS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... EVENING CONVECTION SHOULD END SHORTLY AFTER SUNSET. WITH A LIGHT WIND FIELD IN PLACE...AND MOST PLACES SEEING SOME RAIN...WILL INCLUDE PATCHY FOG. WITH THE AIRMASS CHANGE SLOW TO OCCUR TONIGHT...SIDED WITH THE WARMER GFS MOS FOR LOWS. YET ANOTHER SHORT WAVE AND WEAK FRONT ARE ON TAP FOR SATURDAY. THE INSTABILITY WILL NOT BE AS IMPRESSIVE (AS THE LOWER LEVEL MOISTURE WILL BE LACKING). THIS SHOULD RESULT IN LESS COVERAGE THAN TODAY... BUT WORTH A MENTION IN MOST PLACES. TEMPERATURES START TO WARM IN THE MID LEVELS...AND WEAK MID LEVEL LAPSE RATES SHOULD KEEP ACTIVITY FROM BECOMING TOO STRONG. PARTLY SUNNY WILL ONCE AGAIN BE A GOOD SKY DESCRIPTOR FOR SATURDAY...WITH A BIT LESS CUMULUS DEVELOPMENT. 850 MB TEMPERATURES SUGGEST THAT THE WARMER GFS MOS NUMBERS SHOULD BE BETTER FOR HIGHS. && .LONG TERM /SATURDAY THROUGH THURSDAY/... A WARM FRONT WILL LIFT NORTHWARD INTO OUR REGION SATURDAY NIGHT...STALLING NEAR CENTRAL OR NORTHERN MAINE SUNDAY AND SUNDAY NIGHT. PREFER THE FURTHER NORTH POSITION OF THE FRONT...SHOWN BY THE GFS OVER THE NAM. GFS TENDS TO HAVE A BETTER HANDLE IN THIS TIMEFRAME...AND HAS THE SUPPORT OF THE UKMET. WITH THIS LARGELY A CONVECTIVE EVENT ALONG THE BOUNDARY...CARRY POPS UP TO 50 PERCENT ALONG THE FRONTAL BOUNDARY...TAPERED DOWN AWAY FROM THE FRONT. AS FOR TEMPERATURES...EXPECT TEMPERATURES TO RISE INTO THE MID 90S ON THE WARM SIDE OF THE FRONT...ALTHOUGH CURRENT FORECAST IS HEDGED JUST A TAD COLDER THAN THIS DUE TO UNCERTAINTY IN FRONTAL POSITION. STILL FORECAST HIGHS ABOVE THE GFS MOS (THE WARMER OF THE MOS GUIDANCE). THE NEXT ISSUE IS THE POTENTIAL FOR SEVERE WEATHER. IN SHORT...THERE IS A POTENTIAL FOR SEVERE WEATHER BOTH SUNDAY AND MONDAY...AS THE FRONTAL BOUNDARY MAY SERVE AS A FOCUS IN AN INCREASINGLY UNSTABLE ENVIRONMENT. FOR NOW...WILL CARRY THUNDERSTORMS BOTH SUNDAY AND MONDAY...AND WILL LET FUTURE SHIFTS PIN DOWN THE FRONTAL POSITION...AND WHERE THE SEVERE WEATHER POTENTIAL IS THE GREATEST. LOOKING AHEAD...A COLD FRONT PUSHES SOUTH ACROSS THE REGION MONDAY...WITH COOLER TEMPERATURES THROUGH MID WEEK AS HIGH PRESSURE RIDGES FROM THE NORTH. THE FRONT WILL NOT BE TOO FAR TO OUR SOUTH...KEEPING SOME UNCERTAINTY IN SOUTHERN PORTIONS. && .AVIATION /14Z FRIDAY THROUGH TUESDAY/... IN THE SHORT TERM...MAINLY VFR EXCEPT VISIBILITY REDUCED IN HAZE. CONVECTION WILL BECOME MORE WIDESPREAD THIS AFTERNOON BRINGING BRIEF MVFR CONDITIONS. THE CONVECTION SHOULD DIE OFF THIS EVENING...FOLLOWED BY AREAS OF IFR CONDITIONS FOR FOG OVERNIGHT. MORE CONVECTION IS POSSIBLE SATURDAY. AT THIS POINT...NOT NEARLY ENOUGH CONFIDENCE TO INDICATE ANY PROBLEMS...AS THE COVERAGE SHOULD BE MUCH LESS THAN TODAY. LOOKING AHEAD...WITH THE BOUNDARY ACROSS THE REGION...EXPECT THUNDERSTORMS TO CONTINUE TO IMPACT AVIATION BOTH SUNDAY AND MONDAY. THUNDERSTORMS ARE EXPECTED TO BE SCATTERED IN COVERAGE. && .MARINE... IN THE SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS. SCATTERED THUNDERSTORMS COULD PROVIDE BRIEFLY GUSTY WINDS THIS AFTERNOON AND EVENING. WINDS COULD APPROACH SMALL CRAFT LEVELS WITH THE APPROACH OF THE NEXT COLD FRONT SATURDAY AFTERNOON. MODEL SOUNDINGS SUGGEST THAT WINDS COULD GUST TO 25 KNOTS IN THE WESTERLY FLOW. FOR NOW...WILL KEEP WINDS JUST BELOW THIS...AS THE HIGHEST WINDS COULD OCCUR AFTER THIS PERIOD. LOOKING AHEAD...NO HEADLINES EXPECTED. && .CLIMATE... THE JUNE MONTHLY CLIMATE SUMMARY FOR GRAY, MAINE WAS ISSUED AT 845 AM UNDER THE AWIPS IDENTIFIER PWMCLMGYX. THE SUMMARIES FOR PORTLAND, MAINE AND CONCORD, NEW HAMPSHIRE WILL BE ISSUED LATER TODAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 320 AM EDT FRI JUL 6 2007 ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-071000- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM- WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM 25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 320 AM EDT FRI JUL 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR...WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS TODAY MAY CONTAIN SMALL HAIL AND GUSTY WINDS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME SEVERE STORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WARM FRONT WILL LIFT NORTH ACROSS THE REGION SUNDAY...FOLLOWED BY A COLD FRONT MONDAY. DEPENDING ON THE TIMING AND POSITION OF THE FRONT...SEVERE WEATHER IS POSSIBLE BOTH SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1143 AM EDT FRI JUL 6 2007 MEZ007>009-NHZ001>003-061645- CENTRAL SOMERSET-NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN GRAFTON-NORTHERN OXFORD-SOUTHERN COOS- 1143 AM EDT FRI JUL 6 2007 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...SOMERSET COUNTY...FRANKLIN COUNTY...GRAFTON COUNTY AND COOS COUNTY THROUGH 1245 PM EDT... AT 1143 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM JACKMAN TO 4 MILES WEST OF MIDDLE DAM TO FRANCONIA...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND DAVIS...ATTEAN...WHITEFIELD...WENTWORTHS LOCATION...SUGAR HILL...LITTLETON...FRANCONIA...DUMMER...BETHLEHEM AND TIM POND THROUGH 1245 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. SJC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1150 AM EDT FRI JUL 6 2007 MEZ023-061630- COASTAL YORK- 1150 AM EDT FRI JUL 6 2007 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY THROUGH 1230 PM EDT... AT 1150 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF WELLS...OR ABOUT 12 MILES SOUTHEAST OF SANFORD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WELLS...NORTH BERWICK... OGUNQUIT AND CAPE NEDDICK THROUGH 1230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. POHL
The Portland,ME radar (KGYX), 43 km away, was scanning. The volume nearest the first event began at 16:06 UTC.
18 hail, 3 thunderstorm wind, 1 lightning, 1 funnel cloud. Local standard time, as filed.
A severe thunderstorm produced .75 inch hail in Hollis.
A severe thunderstorm produced .75 inch hail 5 miles east of Alfred.
A severe thunderstorm produced 1.25 inch hail in Arundel.
A severe thunderstorm produced .88 inch hail 3 miles west of Kennebunk.
A severe thunderstorm produced .75 inch hail in Thomaston.
A severe thunderstorm produced .88 inch hail in Warren.
A severe thunderstorm produced .88 inch hail in Rome.
A severe thunderstorm produced .88 inch hail in Rome.
A severe thunderstorm produced .88 inch hail in Naples.
A severe thunderstorm produced .75 inch hail 2.3 miles east of Sweden.
Lightning struck the chimney of a house in Lewiston and blew it apart.
A severe thunderstorm produced .75 inch hail in Standish.
A severe thunderstorm produced .75 inch hail in Albion.
A measured gust of 73 mph was repoted by the public due to a severe thunderstorm in Raymond.
A funnel cloud was reported by the public in Westbrook.
A severe thunderstorm produced .75 inch hail 2.5 miles east northeast of Albion.
A severe thunderstorm produced .75 inch hail in Winterport.
A severe thunderstorm produced .75 inch hail in Sanford.
A severe thunderstorm produced .75 inch hail in East Lebanon.
A severe thunderstorm produced .75 inch hail in Berwick.
A severe thunderstorm blew large tree limbs down onto wires in Rockland.
A severe thunderstorm produced .75 inch hail in North Berwick.
A severe thunderstorm blew down trees on Rocky Hill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47677, 47678, 47679, 47680, 47681, 47682, 47683, 47684, 47685, 47686, 51073, 47687, 47688, 47701, 47676, 47690, 47691, 47692, 47693, 47694, 47697, 47696, 47699.